While reading my chart at one of my recent IV infusions (yes, I DO read my own chart...stealth reading...if it's left out, it's fair game for my eyes!), I noted Dr. She Who Will Not Be Named referencing my *appearance* as "looking Cushingoid"...that's medical speak for effing FAT FACED! My neurologist was trying to politely say (or not?!?) I had developed what is typically called a "moon face" from the roids. This is something that often occurs in a disorder called Cushing's Disease, which is caused by high levels of cortisol in the blood from various causes...and cortisol is a corticoSTEROID hormone naturally produced (primarily) by the adrenal cortex...get the steroid connection here? Solumedrol and Prednisone are both man-made steroids, thus having very similar effects on the body...AKA, FAT FACE/Moon face.
One of my primary concerns when on roids IS weight gain...well, that and stark-raving-circus-freak-crazy psychosis, which...ah...we can talk about at another time. LOL And I know many of YOU have voiced the issue of steroidal weight gain as a major concern also (somewhat quietly, however...as though it is a pornographic topic). It sucks...it's "allegedly" avoidable...but I've never quite figured out HOW to avoid it, short of having my mouth wired shut and strapping myself down in four point restraints (which maybe would "assist" with the steroid crazies, too?...but I digress). The steroids make my HUNGRY...all the time...even if I am too full to eat...I eat/gorge myself anyway. It becomes uncontrollable! I WILL kill for food (not work for it, KILL for it...which would NOT make a great road-side cardboard sign for a beggar now, would it?!?) when on steroids.
Being the "I gotta know why this works this way" type of person I am, AKA, nosey and wanting to be a know-it-all, I did a little research about steroids and increased appetite. And you know what? "They" don't really know why this occurs, just that it does...go figure. There is some thought that steroids (Solumedrol/Prednisone referencing here when I say "steroids" or "roids") suppress another chemical in the body called, "Leptin", which is a naturally occurring appetite SUPPRESSANT in the body (and the word "Leptin" comes from the Greek word "leptos", meaning thin). In lay man's speak, Leptin works to decrease the appetite while increasing body metabolism. So, it makes sense if roids are holding down Leptin, there's no one in the ring to pin down the appetite.
It is a KNOWN fact that Prednisone/Solumedrol cause the body to retain sodium and lose potassium...this is a VERY well known fact to me personally as I always have to take a potassium supplement when on roids to ward off potential heart failure from plummeting potassium levels...my K+ (potassium on your lab values sheet) can drop to dangerously significant lows during steroid treatments...been to the ER before for this and it's NOT pretty!
With the increase in sodium (known as "salt" in the diet) retention comes fluid retention in the body...yep, sodium molecules like to hang on to water to keep them company. The only problem with this is, the "water" tends to build up in the tissues, causing swelling in the extremities and in other places you just don't want to be packing around extra fluid. And...fluid retention or fluid/water that isn't supposed to be there, increases the amount of WEIGHT one carries around. It's like dragging a six pack around in each ankle and your gut just so the nasty sodium molecules have "company"...and it doesn't work to just drink MORE fluids in an attempt to drown (flush out) the sodium. Oh no...sodium will simply collect more friends to deposit in your tissues...the more the merrier to sodium.
And if all of the above isn't enough, Prednisone/Solumedrol ALSO have one last kick in your shorts...roids tend to REDISTRIBUTE fat cells. That's right...not only do you get MORE of 'em, you get the fat accumulating in places not easily concealed...LIKE YOUR EFFING FACE!!! (And also the back of the neck and abdomen, but it's MY mug I'm worried about here).
So...here's the problem in a "nut shell" as I see it...the roids increase the appetite (probably because they're knocking out the body's natural appetite suppressant), thus increasing caloric consumption, while increasing sodium retention and potassium depletion, causing a build of excess fluids, while increasing fat cell production, which gets distributed into places you NORMALLY wouldn't gain weight. Bottom line...STEROIDS CAUSE ME TO HAVE ABSOLUTELY NOTHING TO WEAR IN MY WARDROBE!!! Which is the REAL reason for this post.
I am supposed to attend a somewhat formal ball/banquet on Saturday...I have NOTHING in my closet that currently fits. I REFUSE to run out (like I CAN run right now...that image is really kind of funny!) and buy NEW FAT LADY CLOTHES. My face looks to be that of a cartoon character and I am afraid people will think I am trying to produce a genetically flawed fetus, given my protruding belly looking pregnant and the fact I am 43 years old! This is my dilemma...commiserate with me PU-LEEZE!!!
Oh...I suppose I *should* digress back to the original topic of this post and say some comments about decreasing calorie intake, decreasing sodium and fluid intake, and continuing exercise programs to combat steroid weight gain, but seriously? Do ANY of us DO this when on roids?!? NO...we already feel like crap from whatever MS is throwing our way and most of us CAN'T continue exercise programs even if we were engaged in one prior to the steroids. But I feel I must (because I play a medical professional on the "INNERNET") mention these things "allegedly" DO help with steroidal weight gain...LOL...
So, it's back to my closet to see if there are any TWO pieces of clothing I can sew into one to make some kind of tent to cover this "hunka hunka burnin' love" I call my current steroid fat self. I think it is most likely too late to convert to Muslim just so I can justify wearing a Burka on Saturday...LOL...